This is the condensed story of my adverse reaction to Cipro, which was printed in a booklet containing victims’ stories to take to Washington DC for this year’s Fluoroquinolone rally. Because there was a 1000 word limit, I omitted several key points which I will probably not bother to expand upon now. I would have included more about PTSD, time lost with my son, MCS, and the Twilight Zone feeling that permeates my existence now. How I have to sit on the sidelines of life watching people take Fluoroquinolones left and right, and then develop mysterious health ailments which doctors can’t diagnose, or never link to the drugs. It used to fill me with rage, or make me cry, but now I feel like I’m viewing it all objectively, like life is a movie I’m watching and have no control over. I guess it’s a self-preservation mechanism. It’s simply not good for me to get all worked up over this anymore.
Anyway, my story:
About five years ago my life was forever altered by a simple round of antibiotics taken for a suspected commonplace infection. September 23, 2008, a date forever branded into my memory, was the mark of my life’s distinct “before” and “after”.
September 23, 2008 is not the day I began taking my prescription for Cipro; Rather, it’s the day I took my last pill. The week prior, I had visited my doctor for a suspected UTI. Like the date, her words also burned into my memory. “I’m going to prescribe you Cipro.” Sounds so innocuous – not at all something that would or should be remembered. After all, why would anyone suspect a round of antibiotics could ruin their life? But like that moment in a horror movie when the viewer shouts, “No! Don’t open the door!”, knowing the terrible fate which awaits the character on the other side, I found myself replaying that moment with my doctor over and over, as though I could go back in time and refuse the medication. In my memory I became the objective viewer of my own horror movie, watching the “before” version of myself right before opening that door. Because I knew that no matter what, from that point forward my life would never be the same.
While taking the medication I noticed few side effects. In hindsight, I felt twinges of symptoms that would later worsen into the unrelenting hell of my adverse reaction, like fuzzy thinking, slight neuropathy, and headache, but nothing severe enough to warrant stopping the medication or even researching side effects. That all changed on September 23, 2008. While my worst symptoms didn’t appear immediately, the date is symbolic because I remember sitting on my bed nursing the worst headache of my life, final pill in hand, wondering whether I should take it. Like somewhere deep inside I knew that swallowing the pill would lead me one step closer to opening the door in the horror movie. But like a good patient, I took it, because not finishing a course of antibiotics could have terrible consequences. (So could finishing it, I would soon learn.)
The next night I was talking on the phone when suddenly thinking and speaking became difficult. The conversation was straightforward, yet I was having an inordinate amount of trouble keeping up mentally. The words I managed to utter stumbled out slowly and awkwardly. Though disconcerting, I blamed it on sleep deprivation, thinking I’d feel better in the morning. I was wrong. My ability to think clearly would vanish almost entirely for the next few years, only to return sporadically until settling on roughly 80% of my former functioning. At that point, I had unknowingly opened the door in the horror movie and crossed the threshold.
The next day brought a wide variety of strange and terrifying symptoms along with the confusion: burning, stabbing pains all throughout my body, numbness and tingling in my extremities and even my face, headache, joint pain, weakness, poor motor control, extreme anxiety, and an overall sensation of vibrating, like being plugged into an electrical outlet. It was as though a bomb had exploded in my body. In spite of my mental sluggishness, I remembered that hints of these symptoms had begun over the previous weekend and decided to Google “Cipro side effects”. Horrified, I learned all about Fluoroquinolone Toxicity and its victims, including the possibility of permanent injury to one’s tendons, and peripheral and central nervous systems.
I immediately called my doctor’s office and made a follow-up appointment. My online reading revealed a rampant denial from within the medical community. However, I still naively thought that once presented with obvious facts, my doctor would not only believe me, but she would somehow help me heal. I couldn’t have been more wrong. In spite of my obvious, abrupt onset of symptoms, along with the Cipro insert stating the possibility of permanent neuropathy, as well as a letter I had found online from a doctor explaining Fluoroquinolone Toxicity, my doctor did not believe I was experiencing an adverse reaction to Cipro. I was astounded.
In the months and years that followed, my health deteriorated further until I was barely functioning, yet forcing myself to work day after day while enduring sickness nearly every single moment. I was a single mom forced to choose between working through my hellish nightmare of symptoms and losing custody of my child. Meanwhile, I kept returning to doctors and seeking help, practically begging them to acknowledge my adverse drug reaction. Almost no one would. The only validation came from a neurologist who researched Cipro but couldn’t provide treatment, and an integrative physician whose nutritional treatments were unaffordable, and not guaranteed to help. The others merely offered Prozac, still believing my symptoms were psychosomatic.
Words cannot convey the hell I endured physically and mentally before finally, very slowly seeing improvements during my third year, no thanks to any doctor. I researched, talked to other sufferers, and guided myself through dietary and lifestyle changes which helped bring me to an acceptable level of health. Now in my fifth year, I’m grateful every day I am no longer in the depths of suffering, but my body and my life will never be the same. Though mild in comparison, I still have neuropathy, chemical and food sensitivities, insomnia, and pain, along with medical-induced PTSD. I lost years of my life, and precious time with my young son which I will never get back. It’s my sincere hope that my suffering not be in vain, that my story will help provide awareness of Fluoroquinolone Toxicity, expose the drug companies’ minimization of this issue, and prevent the suffering of untold masses. We must protect unsuspecting people by informing them of the dangers of Fluoroquinolone drugs, so that their lives will never become their own personal versions of a horror movie: tragic and preventable, with a distinct “before” and “after”.